Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Getting sharp on and off upper abdominal pain while moving or eating. How to get relief?

User rating for this question
Very Good
Answered by

Practicing since : 1985
Answered : 140 Questions
Hi, I keep getting sharp stomach pain in my upper abdomen, it's been like it for a couple of days now and kept me up all night last night. It doesn't feel like a normal stomach ache as I've not desperately needed the toilet (although have had some dirohea) it just still keeps coming and going. Seems to ache when I move or when I eat something
Posted Sun, 5 Aug 2012 in Abdominal Pain
Answered by Dr. Dinesh Kumar Singal 33 minutes later

Thanks for contacting healthcare magic with your query.

You have sharp upper abdominal pain of few days duration which increases on movement and eating, and for a short period was also associated with diarrhea. The first possibility would be a gastro-intestinal infection causing acute gastroenteritis. Most gastroenteritis are self limiting, but some may require antibiotic therapy. A stool examination may provide you with the clue whether to take antibiotics or not. This will also rule out any worm infestation. By the way did you travel to developing countries recently, where such infections are common.

Other common cause of your pain can be a peptic ulcer disease. gall stones also are common cause for pain in upper abdomen but your age is much less than the usual patient with gall stone.

If the pain does not subside then you may need further investigations to look for the cause of pain. These may include routine blood tests, ultrasound examination, an endoscopy and also examination for helicobacter pylori.

Hope my suggestions help you.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
Follow-up: Getting sharp on and off upper abdominal pain while moving or eating. How to get relief? 24 hours later

Thanks very much for your reply. I did in fact travel to Tunisa only a week ago which would explain it. The sharp pains seem to have subsided a little, although I do get them now and then. I generally just have an achey stomach now. Would you recommend seeing a doctor or just leaving it for the time being?

Thanks again
Answered by Dr. Dinesh Kumar Singal 1 hour later

Thanks for getting in touch again. It certainly is some infection due to your visit abroad. I think you should see a physician, who can decide whether you need an antibiotic course or not. Here in India I will certainly like to give a short course of antibiotics, otherwise in my experience a complete recovery does not occur.

Hope you get well soon.

Dr Dinesh Singal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor